Alert archive / Virginia / Flash Flood Warnings in 1998
Flash Flood Warning 13, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jan 8, 1998, 3:00 PM EST for City of Lexington, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 8, 1998, 3:00 PM EST (20:00 UTC)
- Expired
- Jan 8, 1998, 6:00 PM EST
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County City of Lexington, VA
The radar
The Roanoke radar (KFCX), 110 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.0 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 297 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 588 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 082004 FFWRNK VAC163-530-678-082300- BULLETIN--IMMEDIATE BROADCAST REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 300 PM EST THU JAN 8 1998 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A FLOOD WARNING EFFECTIVE UNTIL 600 PM EST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN WEST CENTRAL VIRGINIA ...ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA THE INDEPENDENT CITY OF ...BUENA VISTA ...LEXINGTON AT 3 PM EMERGENCY MANAGEMENT OFFICIALS IN ROCKBRIDGE COUNTY INDICATED THAT MINOR FLOODING WAS STILL OCCURING ALONG SOME SMALL RIVERS AND CREEKS. IN NORTHERN AND CENTRAL PARTS OF THE COUNTY...PARTS OF THE CALF PASTURE RIVER WERE STILL PRODUCING MINOR FLOODING...BUT SHOULD BEGIN TO RETURN TO ITS BANKS. FARTHER SOUTH ANY MINOR FLOODING FROM SMALL RIVERS AND STREAMS WILL BE SLOWER TO RECEDE...BUT WITH THE HEAVY RAIN OVER...CONDITIONS ARE EXPECTED TO IMPROVE LATE THIS AFTERNOON AND THIS EVENING. NEVER DRIVE INTO A FLOODED STRETCH OF ROAD. THE DEPTH OF WATER MAY BE ENOUGH TO FLOAT YOUR VEHICLE. NOGUEIRA
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jan 8, 2:40 PM EST, 20 minutes earlier.
Area forecast discussion, Jan 8, 2:40 PM EST, 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 240 PM EST THU JAN 8 1998 KFCX RADAR SHOWS SHIELD OF RA EAST OF RNK CWA. ONLY CONVECTION MOVED THROUGH SE WE TOWARDS ALLEGHANY HIGHLANDS. IR IMAGERY MID TO UPPER LEVEL MOISTURE OVER MID ATLANTIC STATES WITH DRY SLOT WEST ACROSS ERN TN/KY. TRANQUIL WEATHER NOW BY THINK THERE WILL BE A FEW TS DURING LATE AFTERNOON AS COLD AIR ALOFT CONTINUES TO CRAWL EWD. MAY HAVE A BREAK DURING THE EVENING FM THEAT OF TS BUT EXPECT MORE SHRA/TS OVERNIGHT WITH HIGH LOW RH AND VORT MAX AND JET MAX APROACH FA AREA. A FEW SHOWERS ARE POSSIBLE TOMORROW MORNING AS FRONT MOVES THROUGH AREA. CLEARING TREND BEHIND THE FRONT ALONG BLUERIDGE AND PIEDMONT EXCEPT WITH SOME UPSLOPE IN SE WV MOSTLY CLOUDY WITH POSSIBLE SHRA. FINALLY MORE SEASONABLE TEMPS AND CLEARING SKIES THU NIGHT. SUNSHINE FRIDAY EXCEPT FOR SOME CIRRUS FM SHORT WAVE IN GREAT LAKES REGION. ROA 50/52/35/53 4300 LYH 53/56/33/54 4300 DAN 55/57/34/55 4300 BLF 44/45/30/48 4300 RNK 48/49/32/50 4300 MV
In the hours before
Local storm report, Jan 8, 10:45 AM EST, 4 hours 15 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1045 AM EST THU JAN 08 1998
TIME (EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1145 PM COUNTYWIDE NC FLASH FLOODING
01/07/98 WATAUGA NUMEROUS ROADS
FLOODED...7 HOMES
EVACUATED AND A ROCK
SLIDE. FLASH FLOODING
CONTINUED UNTIL AROUND
330 AM ON 01/08/98.
1225 AM 1 S CHERRY LANE NC FLASH FLOODING
01/08/98 ALLEGHANY BRIDGE OVER BRUSH CREEK
WASHED OUT. FLASH
FLOODING CONTINUED UNTIL
AROUND 2 AM.
0110 AM GALAX VA WIND DAMAGE
01/08/98 CARROLL POWER LINES BLOWN DOWN.
0400 AM 3 N SALEM VA FLASH FLOODING
01/08/98 ROANOKE MASONS CREEK FLOODED
ROUTE 311. FLASH
FLOODING CONTINUED UNTIL
745 AM.
0420 AM NORTHERN PORTION VA FLASH FLOODING
01/08/98 ROCKBRIDGE CALFPASTURE RIVER
FLOODED. SEVERAL ROADS
FLOODED. FLASH FLOODING
CONTINUING AS OF 1045 AM.
0538 AM CLIFTON FORGE VA FLASH FLOODING
01/08/98 ALLEGHANY CREEKS FLOODED AND
OCCUPANTS OF ONE HOUSE
EVACUATED.
MTELocal storm report, Jan 8, 10:45 AM EST, 4 hours 15 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1045 AM EST THU JAN 08 1998
TIME (EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1145 PM COUNTYWIDE NC FLASH FLOODING
01/07/98 WATAUGA NUMEROUS ROADS
FLOODED...7 HOMES
EVACUATED AND A ROCK
SLIDE. FLASH FLOODING
CONTINUED UNTIL AROUND
330 AM ON 01/08/98.
1225 AM 1 S CHERRY LANE NC FLASH FLOODING
01/08/98 ALLEGHANY BRIDGE OVER BRUSH CREEK
WASHED OUT. FLASH
FLOODING CONTINUED UNTIL
AROUND 2 AM.
0110 AM GALAX VA WIND DAMAGE
01/08/98 CARROLL POWER LINES BLOWN DOWN.
0400 AM 3 N SALEM VA FLASH FLOODING
01/08/98 ROANOKE MASONS CREEK FLOODED
ROUTE 311. FLASH
FLOODING CONTINUED UNTIL
745 AM.
0420 AM NORTHERN PORTION VA FLASH FLOODING
01/08/98 ROCKBRIDGE CALFPASTURE RIVER
FLOODED. SEVERAL ROADS
FLOODED. FLASH FLOODING
CONTINUING AS OF 1045 AM.
0538 AM CLIFTON FORGE VA FLASH FLOODING
01/08/98 ALLEGHANY CREEKS FLOODED AND
OCCUPANTS OF ONE HOUSE
EVACUATED.
MTEThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 12:54 AM EST | Severe Thunderstorm Warning | RNK | Carroll | 46 min |
| Jan 8, 1:31 AM EST | Flash Flood Warning | RNK | Giles, Pulaski | 2 hr |
| Jan 8, 2:18 AM EST | Flash Flood Warning | RNK | Montgomery | 2 hr |
| Jan 8, 3:29 AM EST | Flash Flood Warning | RNK | Roanoke, City of Roanoke, City of Salem | 2 hr |
| Jan 8, 4:13 AM EST | Flash Flood Warning | RNK | Rockbridge, City of Buena Vista | 2 hr |
| Jan 8, 4:13 AM EST | Flash Flood Warning | RNK | Alleghany, City of Covington | 2 hr |
| Jan 8, 4:13 AM EST | Flash Flood Warning | RNK | City of Lexington | 2 hr |
| Jan 8, 9:04 AM EST | Flash Flood Warning | RNK | Rockbridge, City of Lexington | 6 hr |
| Jan 8, 9:04 AM EST | Flash Flood Warning | RNK | City of Buena Vista | 6 hr |
| Jan 8, 3:00 PM EST | Flash Flood Warning | RNK | Rockbridge, City of Buena Vista | 3 hr |
Nearby
Flash Flood Warnings in Virginia, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.